MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COCR 12/14 FEM HD 32 - 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. COCR 12/14 FEM HD 32 - 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71303203
Medical Device Problem Code Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/19/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery when the insert implant was opened in or the plastic material from the wrapping was stuck on the cocr head.There was no new head of the same size available, the surgeon was forced to take a larger size.More than 30 minutes delay was reported.
 
Additional Manufacturer Narrative
The associated cocr head was returned for evaluation.The reported deficiency of polyethylene pouch material being adhered to the articulating surface of the femoral head was confirmed.Manufacturing review determined that the packaging design at the time this batch was manufactured used low-density polyethylene pouches.Since the manufacture of this head the pouch material has been upgraded to a high-density polyethylene pouch.Although unconfirmed if this event is attributable to heat exposure an extensive root cause investigation was conducted; however, the failure mode could not be reproduced during several tests of processes based on heating the product and packaging materials beyond specification.This failing is very visible and can be easily detected allowing the user the opportunity to exchange the implant or possibly remove the material from the device and completing the procedure as intended.Cytotoxicity testing performed on the low-density polyethylene pouch determined that no leachable substances would be released in cytotoxic concentrations.Furthermore, the implant ifu instructs the user to inspect both the device and packaging for damage and to not use it if damage is visible.Complaint history review found that since the upgrade to the packaging materials the noted failure mode has not recurred.The review also found that of the 100 units released for this batch number this is the only return for any reason.No cocr heads with this batch number exist in any inventory.A relationship between the device and the reported incident was not confirmed.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device had some residue on the articular surface.The device was manufactured in 2012.This failure mode has been previously identified.Since the manufacturing of the complaint device, changes have been implemented to reduce the occurrence of this failure.This device was manufactured prior to the implementation of those changes.This failure was previous address by our internal quality hold process.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
COCR 12/14 FEM HD 32 - 3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8561059
Report Number1020279-2019-01707
Device Sequence Number13869808
Product Code LPH
UDI-Device Identifier03596010194183
UDI-Public03596010194183
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K963509
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Remedial Action Modification/Adjustment
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/29/2022
Device Catalogue Number71303203
Device Lot Number12MT26302
Initial Date Received by Manufacturer 04/08/2019
Supplement Date Received by Manufacturer04/08/2019
04/08/2019
Initial Report FDA Received Date04/29/2019
Supplement Report FDA Received Date06/02/2019
07/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1